Florida, 2009

Damaging Winds in Florida, June 1, 2009

June 1, 2009 · NWS MFL · 2 events in 1 county or zone

A weak frontal boundary along with a mid to upper level trough over South Florida led to the formation of a few strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak frontal boundary along with a mid to upper level trough over South Florida led to the formation of a few strong to severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 1, 1:07 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 1, 1:07 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT MON JUN 1 2009

.DISCUSSION...WEAK CONVERGENT PATTERN AT THE LOWER LEVELS...COUPLED
WITH WEAK DIVERGENCE ALOFT ALONG WITH LOCAL FACTORS SUCH AS
DIURNAL HEATING AND SEA BREEZES, CONTRIBUTED ONCE AGAIN TO THE
GENERATION OF SHWRS AND TSTMS...ESPECIALLY ACROSS MIAMI-
DADE/BROWARD COUNTIES. THESE SHWRS/STORMS THEN DRIFTED EASTWARD
UNDER A LIGHT WESTERLY STEERING FLOW. THIS PATTERN IS EXPECTED TO
CONTINUE AT LEAST THROUGH MID WEEK AS A LOW LEVEL ATLANTIC RIDGE
CONTINUES TO PUMP MOISTURE INTO SOUTH FLORIDA WHILE A WESTERLY
FLOW ALOFT STEER ANY STORM/SHOWER THAT DEVELOPS EASTWARD. A
MID/UPPR LVL TROUGH WILL AMPLIFY OVER ERN U.S. TOWARD THE END OF
THE WEEK FURTHER DESTABILIZING THE LOCAL ATMOSPHERE. THIS, OF
COURSE, MEANS THE CONTINUATION OF SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY AFTERNOON AND EVENINGS AT LEAST THROUGH
THE END OF THIS WEEK. A SLIGHT DECREASE IN POPS CAN BE EXPECTED BY
THE END OF THE WEEKEND/BEGINNING OF NEXT WEEK AS THE TROUGH MOVES
OUT OF THE AREA AND IS REPLACED BY A BUILDING RIDGE OVER THE GULF
OF MEX.

&&

.MARINE...A WEAK PRESSURE GRADIENT WILL RESULT IN A LIGHT TO
GENTLE EAST- SOUTHEAST FLOW SHOULD PREVAILING THROUGH THE ENTIRE
FORECAST PERIOD, I.E. THROUGH THE WEEKEND. SEAS AOB 2 FEET SHOULD
BE EXPECTED OVER BOTH, THE ATLANTIC AND GULF OF MEXICO WATERS.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  86  74  89 / 20 40 30 40
FORT LAUDERDALE  74  86  75  87 / 30 40 30 40
MIAMI            75  87  75  87 / 30 40 20 40
NAPLES           71  89  72  88 / 20 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM/MARINE/FIRE...47/RGH
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jun 1, 9:53 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1053 AM EDT MON JUN 1 2009

FLZ063-066>075-168-172>174-020600-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1053 AM EDT MON JUN 1 2009

...CHANCE OF THUNDERSTORMS ALL OF SOUTH FLORIDA...
...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF
SOUTH FLORIDA TODAY, WITH THE HIGHEST CHANCES OF OCCURRENCE ACROSS
THE SOUTHERN HALF OF THE REGION. FREQUENT CLOUD TO SURFACE
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD WITH ANY STORMS THAT
DEVELOP THIS AFTERNOON.

WATERSPOUTS: THE COMBINATION OF A FAVORABLE LOW LEVEL WIND
PROFILE AND CLOUD CONVERGENCE BANDS ACROSS THE LOCAL GULF AND
ATLANTIC WATERS WILL RESULT IN A SLIGHT CHANCE FOR WATERSPOUTS
TODAY ACROSS THE REGIONAL WATERS.

WIND: THE STRONGEST STORMS TODAY WILL HAVE THE CAPABILITY OF
PRODUCING 40 TO 50 MPH WINDS.

HAIL: THERE IS A SLIGHT CHANCE OF SMALL HAIL TODAY WITH ANY THUNDERSTORMS.

FLOODING: THERE IS A SLIGHT CHANCE OF MINOR FLOODING TODAY FOR
THE EAST COAST METRO AREAS. ANY HEAVY SHOWERS THAT FORM TODAY
ALONG THE EAST COAST METRO AREAS WILL MOVE SLOWLY AND WITH ANY
HEAVY DOWNPOURS MINOR FLOODING MAY OCCUR. IN ADDITION, FROM
PREVIOUS DAYS RAINS ANY ADDITIONAL RAINFALL ACCUMULATION WILL
RUN OFF MORE EASILY AND CONTRIBUTE TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE REGION THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 1, 10:33 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1133 AM EDT MON JUN 1 2009

FLZ074-173-011630-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
1133 AM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS MIAMI METRO AREA...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KENDALL...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT...

KENDALL...
SOUTH MIAMI...
UNIVERSITY OF MIAMI...
CORAL GABLES...
COCONUT GROVE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
SMALL HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2573 8022 2572 8024 2570 8024 2569 8025
      2565 8027 2565 8032 2571 8036 2583 8022
      2574 8019
TIME...MOT...LOC 1533Z 261DEG 5KT 2570 8031

60
Special weather statement, Jun 1, 11:46 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1246 PM EDT MON JUN 1 2009

FLZ173-011730-
COASTAL MIAMI-DADE COUNTY FL-
1246 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS COASTAL MIAMI DADE COUNTY...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH BAY VILLAGE...MOVING NORTH AT 5 MPH.

THIS STORM WILL AFFECT...

BAY HARBOR ISLANDS...
BAL HARBOUR...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2585 8015 2587 8015 2587 8013 2591 8014
      2594 8013 2595 8013 2595 8011 2585 8011
TIME...MOT...LOC 1646Z 185DEG 4KT 2587 8011

60
Special weather statement, Jun 1, 11:59 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1259 PM EDT MON JUN 1 2009

FLZ172-173-011745-
COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
1259 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS COASTAL MIAMI DADE AND BROWARD
COUNTIES...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH BAY VILLAGE...MOVING NORTH AT 5 MPH.

THIS STORM WILL AFFECT...

BAY HARBOR ISLANDS...
FIU NORTH CAMPUS...
NORTH MIAMI BEACH...
BAL HARBOUR...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2586 8013 2588 8013 2590 8014 2588 8016
      2589 8018 2593 8018 2601 8014 2601 8011
      2586 8011
TIME...MOT...LOC 1659Z 185DEG 4KT 2588 8011

60
Special weather statement, Jun 1, 12:35 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT MON JUN 1 2009

FLZ073-174-011830-
FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-DADE FL-
135 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS MIAMI DADE COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PA-HAY OKEE OVERLOOK...
MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL AFFECT...

  RURAL SOUTHERN MIAMI-DADE COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2554 8066 2534 8051 2529 8073 2542 8082
TIME...MOT...LOC 1735Z 235DEG 3KT 2537 8072

60
Special weather statement, Jun 1, 12:48 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EDT MON JUN 1 2009

FLZ072-172-173-011815-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-
DADE COUNTY FL-
148 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS BROWARD COUNTY...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLYWOOD...MOVING NORTH AT 5 MPH.

THIS STORM WILL AFFECT...

HOLLYWOOD...
NOVA SOUTHEASTERN UNIVERSITY...
DOWNTOWN-DAVIE...
DANIA BEACH...
INTERSECTION I-595 AND I-95...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2607 8011 2606 8010 2606 8011 2604 8011
      2596 8013 2603 8026 2622 8025 2620 8010
      2610 8010
TIME...MOT...LOC 1748Z 202DEG 6KT 2603 8017

60
Special weather statement, Jun 1, 1:40 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT MON JUN 1 2009

FLZ072>074-173-011945-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL MIAMI-DADE COUNTY FL-
240 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORM MOVING ACROSS METRO MIAMI DADE COUNTY..

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT...

TAMIAMI FAIRGROUNDS...
MIAMI INTERNATIONAL A/P...
VIRGINIA GARDENS...
HIALEAH GARDENS...
HIALEAH...
LIBERTY CITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2581 8014 2584 8014 2586 8016 2579 8018
      2568 8038 2574 8045 2603 8034 2590 8014
      2586 8016 2587 8013 2589 8013 2588 8011
      2583 8011
TIME...MOT...LOC 1840Z 218DEG 13KT 2575 8036

60

The radar

The Miami radar (KAMX), 27 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
June 1, 1:53 PM EST
Where
Miami-Dade County, 0.8 mi N of Medley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
25.841, -80.318

Medley Police Department recorded a 61 mph wind gust. Time verified by local media.

Thunderstorm Wind, Miami-Dade

When
June 1, 2:14 PM EST
Where
Miami-Dade County, 0.66 mi NE of (Opf)opa Locka Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
25.907, -80.272

Recorded at Opa-Locka Airport Fire Rescue site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180929, 180930.